Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

October 12, 2011Washington County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 12, 2011, 1:10 PM CDT for Washington County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2011, 1:10 PM CDT (18:10 UTC)
Expired
Oct 12, 2011, 2:00 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN

County Washington County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WWUS83 KMPX 121810
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT WED OCT 12 2011

MNZ063-WIZ023-024-121900-
PIERCE-ST. CROIX-WASHINGTON-
110 PM CDT WED OCT 12 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER PIERCE...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 200 PM CDT...

AT 109 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF LAKELAND. THIS STORM WAS MOVING NORTH
AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRESCOTT.
  AFTON.
  LAKELAND.
  HUDSON.
  NORTH HUDSON.
  BAYPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4510 9289 4508 9256 4473 9273 4479 9291
TIME...MOT...LOC 1810Z 183DEG 24KT 4487 9279

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 12, 6:45 AM CDT, 6 hours 25 minutes earlier.

Area forecast discussion, Oct 12, 6:45 AM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
645 AM CDT WED OCT 12 2011

.AVIATION... /12Z TAF ISSUANCE/

A RATHER COMPLICATED AND LOW CONFIDENCE FORECAST AHEAD. A COLD
FRONT NEARING WESTERN MN EARLY THIS MORNING WILL MOVE EAST TODAY
AND MERGE WITH A LOW PRESSURE SYSTEM MOVING NORTHEAST FROM IA.
SHOWERS WILL INITIALLY BE COMMON ALONG THE COLD FRONT IN WESTERN
MN AND SOME THUNDERSTORMS ARE POSSIBLE. HEADING INTO EARLY THIS
AFTERNOON ANOTHER BAND OF INSTABILITY DEVELOPS ACROSS EASTERN MN
AND WESTERN WI WITH KMSP AND KRNH IN THE HEART OF IT. SHOWERS
SHOULD BECOME DOMINATE WITH EMBEDDED THUNDERSTORMS. THIS ACTIVITY
WOULD THEN PUSH INTO KEAU BY LATE IN THE AFTERNOON. THE SHOWERS
TODAY FOR THE MOST PART WILL HAVE LOW VFR CEILINGS IN THE 040-060
FOOT RANGE WITH PERIODIC EPISODES OF 020-030 IN MODERATE
SHOWERS/THUNDERSTORMS. THE LOW AND FRONT WILL STALL FOR A TIME
TONIGHT ACROSS WESTERN WI WITH MVFR OR LOWER CEILINGS LIKELY ALONG
WITH RAIN. IN FACT...CEILINGS BELOW 010 ARE BECOMING MORE LIKELY
IN GUIDANCE THIS MORNING FOR KRNH AND KEAU. HOW FAR BACK THE LOW
CEILINGS EXTEND INTO EASTERN MN REMAINS IN QUESTION. THE WESTERN
TAF SITES WILL SEE IMPROVEMENT THIS EVENING AS WEST NORTHWEST
WINDS DEVELOP ALONG WITH DRIER AIR.

KMSP...VFR VCSH THIS MORNING AS A COLD FRONT APPROACHES FROM THE
WEST. SHOWERS AND A FEW THUNDERSTORMS ARE THEN IN STORE THIS
AFTERNOON AS INSTABILITY INCREASES ACROSS THE LOCAL AREA.
PLENTY OF DIFFERENCES BETWEEN MODELS ON WHETHER OR NOT MVFR CEILINGS
DEVELOP THIS AFTERNOON. KEPT MVFR CEILINGS DEVELOPING AT 21Z
ALTHOUGH CONFIDENCE HIGHER AFTER 00Z WHEN THE AIRFIELD IS JUST IN THE
WAKE OF THE FRONT. MAY HAVE KEPT THE MVFR CEILINGS TOO LONG
TONIGHT WITH NW SURFACE FLOW DEVELOPING AFTER 06Z...BUT A WIDE
VARIANCE AGAIN BETWEEN MODELS. HENCE...KEPT THE LOW CEILING TREND
IN PLACE FOR NOW.

&&

.DISCUSSION... /ISSUED 348 AM CDT WED OCT 12 2011/

WATER VAPOR IMAGERY SHOWING INITIAL SHORT WAVE/THETA-E ADVECTION
MOVING THROUGH CENTRAL MINNESOTA WITH ATTENDANT SHRA/ISOLATED
TSRA. THIS WILL CONTINUE TO LIFT NORTH WITH THE NEXT WAVE MOVING
INTO THE SOUTHWEST AREA THROUGH 18Z. BY THAT TIME...MODELS
INDICATE SOME DESTABILIZATION OVER MAINLY THE EASTERN HALF OF THE
CWA...AHEAD OF THE WEAK SURFACE BOUNDARY MOVING EAST. SOME MUCAPE
IN EXCESS OF 1200 J/KG INDICATED AND BEST LI'S AROUND MINUS THREE.
SHOULD BE ENOUGH FOR SOME SCATTERED TSRA MOVING THROUGH THE AREA
INTO THE EVENING AS UPPER TROUGH MOVES THROUGH. 03Z SREF
INDICATING THIS TREND AS WELL..WITH 3 HOURLY CALIBRATED THUNDER
INCREASING THIS AFTERNOON. 24 HOUR QPF COMES IN WITH SOME 1 INCH
AMOUNTS OVER WEST CENTRAL WISCONSIN AND ONE QUARTER TO ONE HALF
INCH OVER MUCH OF MINNESOTA AREA.

TROUGH/SURFACE BOUNDARY MOVES SLOWLY EAST OVERNIGHT INTO THURSDAY
WITH LINGERING CHANCE OF SHOWERS TO THE EAST. CLOUDS MAY THIN
SOME OVER THE WESTERN AREAS INTO THE AFTERNOON AND TEMPERATURES
WILL REMAIN IN THE 60S.

LONGER TERM TRENDS REMAIN PROBLEMATIC. GFS AND ECMWF ARE GOING
THROUGH A TRANSITION AS EASTERN CONUS POLAR VORTEX DEVELOPMENT
ENSUES. THIS FLATTENS THE FLOW OVER THE AREA SATURDAY NIGHT/SUNDAY
PERIOD...WITH THE POSSIBILITY OF A JET STREAK/LIGHT RAIN EVENT
SOMEWHERE ACROSS THE CWA. THE GFS WAS MORE CONSISTENT WITH THIS
TREND LAST FEW RUNS. THE 00Z ECWMF CAME IN WITH A MORE SOUTHERLY
TRACK TO THIS AND DROPPING IN COLDER AIR FASTER THAN THE GFS.
MONDAY APPEARS TO THE NEXT CHANCE OF PRECIPITATION AS MAIN SURGE OF
COLDER AIR ARRIVES. WILL HAVE TO MONITOR THESE CHANGES NEXT FEW
DAYS...AS CRITICAL THICKNESS OF LOWER LAYERS COMING CLOSE TO AT
LEAST A RAIN/SNOW MIX LATE IN THE PERIOD. CERTAINLY A
CLIMATICALLY FAVORED TIME FOR THIS TRANSITION AS WELL.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/DWE
Hazardous weather outlook, Oct 12, 10:34 AM CDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT WED OCT 12 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1034 AM CDT WED OCT 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING ACROSS SOUTHERN AND CENTRAL MINNESOTA...AND WEST CENTRAL
WISCONSIN. THERE MAY BE A STORM OR TWO IN EAST CENTRAL OR SOUTH
CENTRAL MINNESOTA...OR WEST CENTRAL WISCONSIN...THAT PRODUCES PENNY
SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT LIKELY.

In the hours before

Local storm report, Oct 12, 12:24 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     HAIL             ST PAUL                 44.95N 93.10W
10/12/2011  M0.25 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Oct 12, 12:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1227 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             BROOKLYN CENTER         45.07N 93.32W
10/12/2011  M0.75 INCH       HENNEPIN           MN   TRAINED SPOTTER

            52 MPH WIND GUST ALSO NOTED.

&&

DEVINNY
Local storm report, Oct 12, 12:28 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     HAIL             ST PAUL                 44.95N 93.10W
10/12/2011  M0.75 INCH       RAMSEY             MN   TRAINED SPOTTER

&&

DEVINNY
Local storm report, Oct 12, 12:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CDT WED OCT 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             PRESCOTT                44.75N 92.79W
10/12/2011  M0.88 INCH       PIERCE             WI   TRAINED SPOTTER

&&

DEVINNY
Special weather statement, Oct 12, 1:08 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
108 PM CDT WED OCT 12 2011

MNZ045-052-053-061-063-WIZ014-121915-
ANOKA-CHISAGO-ISANTI-KANABEC-POLK-WASHINGTON-
108 PM CDT WED OCT 12 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER ANOKA...CHISAGO...
ISANTI...KANABEC...POLK AND WASHINGTON COUNTIES THROUGH 215 PM CDT...

AT 104 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF ZIMMERMAN
TO 4 MILES SOUTHEAST OF BODUM TO 4 MILES WEST OF MARINE ON ST CROIX.
THESE STORMS WERE MOVING NORTH AT 35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ISANTI.
  CHISAGO CITY.
  NORTH BRANCH.
  GRANDY.
  STANCHFIELD.
  DALBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4581 9314 4574 9313 4573 9286 4565 9287
      4565 9271 4558 9263 4506 9281 4541 9317
      4538 9350 4584 9350
TIME...MOT...LOC 1808Z 194DEG 30KT 4547 9347 4551 9313
          4523 9285

CLF
Special weather statement, Oct 12, 1:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 PM CDT WED OCT 12 2011

MNZ063-WIZ023-024-121900-
PIERCE-ST. CROIX-WASHINGTON-
110 PM CDT WED OCT 12 2011

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER PIERCE...ST. CROIX AND
WASHINGTON COUNTIES THROUGH 200 PM CDT...

AT 109 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF LAKELAND. THIS STORM WAS MOVING NORTH
AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRESCOTT.
  AFTON.
  LAKELAND.
  HUDSON.
  NORTH HUDSON.
  BAYPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4510 9289 4508 9256 4473 9273 4479 9291
TIME...MOT...LOC 1810Z 183DEG 24KT 4487 9279

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 12:11 PM CDTSpecial Weather StatementMPXAnoka, Dakota, Hennepin, Ramsey, Washington64 min
Oct 12, 1:08 PM CDTSpecial Weather StatementMPXChisago, Isanti67 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.